Trastuzumab (TZB) has been shown to be extremely effective in breast cancer patients over-expressing HER-2, but careful cardiac monitoring is required when TZB is administered with anthracyclines, since the combination can increase its toxicity. Myocardial deformation indexes associated with speckle tracking echocardiography (STE) have proven to be very sensitive in identifying early myocardial dysfunction. An observational, prospective study was designed to assess TZB-induced cardiac damage using STE in patients with HER-2 positive breast cancer who had been sequentially treated with TZB following epirubicin (EPI). Conventional echocardiographic parameters and STE deformation indexes (longitudinal, radial, and circumferential strain/strain rate and apical rotation) were analyzed at baseline, after each EPI treatment, and 1 week after every other dose of TZB administration until 1 year follow up, in order to focus on the timing and extent of myocardial impairment. In the forty-five enrolled patients, a reduction in subendocardial function after EPI treatment was observed by a significant impairment of the global longitudinal strain/strain rate (GLS/SR), while a significant increase in the activity of the subepicardial fibers was highlighted by an increase in apical rotation. After the second TZB dose, a sudden reduction of the apical rotation was seen, together with circumferential and radial strain/SR. Most importantly, the extent to which the apical rotation increased and decreased was found to strictly correlate with the GLS reduction at follow up. We found that after EPI therapy, subendocardial function was impaired, even while a compensatory increase in apical rotation occurred. Following TZB treatment, we observed impairment in apical rotation, which seems to be the first sign of global LV dysfunction predicting GLS reduction found at the end of treatment.

Timing of the negative effects of trastuzumab on cardiac mechanics after anthracycline chemotherapy

CADEDDU DESSALVI, CHRISTIAN;DESSI', MARIELE;MADEDDU, CLELIA;MANTOVANI, GIOVANNI;SCARTOZZI, MARIO;MERCURO, GIUSEPPE
2017

Abstract

Trastuzumab (TZB) has been shown to be extremely effective in breast cancer patients over-expressing HER-2, but careful cardiac monitoring is required when TZB is administered with anthracyclines, since the combination can increase its toxicity. Myocardial deformation indexes associated with speckle tracking echocardiography (STE) have proven to be very sensitive in identifying early myocardial dysfunction. An observational, prospective study was designed to assess TZB-induced cardiac damage using STE in patients with HER-2 positive breast cancer who had been sequentially treated with TZB following epirubicin (EPI). Conventional echocardiographic parameters and STE deformation indexes (longitudinal, radial, and circumferential strain/strain rate and apical rotation) were analyzed at baseline, after each EPI treatment, and 1 week after every other dose of TZB administration until 1 year follow up, in order to focus on the timing and extent of myocardial impairment. In the forty-five enrolled patients, a reduction in subendocardial function after EPI treatment was observed by a significant impairment of the global longitudinal strain/strain rate (GLS/SR), while a significant increase in the activity of the subepicardial fibers was highlighted by an increase in apical rotation. After the second TZB dose, a sudden reduction of the apical rotation was seen, together with circumferential and radial strain/SR. Most importantly, the extent to which the apical rotation increased and decreased was found to strictly correlate with the GLS reduction at follow up. We found that after EPI therapy, subendocardial function was impaired, even while a compensatory increase in apical rotation occurred. Following TZB treatment, we observed impairment in apical rotation, which seems to be the first sign of global LV dysfunction predicting GLS reduction found at the end of treatment.
Anthracycline cardiotoxicity; Speckle tracking echocardiography; Trastuzumab cardiotoxicity; Radiology, Nuclear Medicine and Imaging; Cardiology and Cardiovascular Medicine
File in questo prodotto:
File Dimensione Formato  
Cadeddu CAIM'16.pdf

Solo gestori archivio

Tipologia: versione editoriale
Dimensione 1.46 MB
Formato Adobe PDF
1.46 MB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11584/183083
Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 8
  • ???jsp.display-item.citation.isi??? 9
social impact